Breastfeeding Conference

Four Points by Sheraton Conference Center
319 Fountains Parkway
Fairview Heights IL 62208

Thursday, March 7th, 2019

Detailed conference session description and schedule listed below.


Download
Brochure






Edwardsville Region Breastfeeding Task Force
  
Lighting the Way to Breastfeeding Success 

Four Points by Sheraton Conference Center
319 Fountains Parkway
Fairview Heights IL 62208 
Thursday, March 7, 2019
Conference Purpose: To provide information on various aspects of lactation so breastfeeding support workers can more effectively help mothers and babies.

Target Audience: IBCLCs, RNs and Registered Dietitians who assist with breastfeeding, LLL Leaders, and WIC Peer Counselors.

This conference has been awarded the following CERPs, allocated by IBLCE:  5 L-CERPs, 1 E-CERP, 0 R-CERPs, per IBLCE verification number C1991005.

Application has been made for RN CEs. Application has been made for RD CPEUs

For information about the approval status for contact hours/continuing education credits, contact Dee Kassing, 618-346-1919.

Speaker Cynthia Good, MS, CDE, IBCLC,CATSM, has no conflicts of interest with regards to this program.
Speaker Divya Sinha Parikh, MD, IBCLC, FAAP, has no conflicts of interest with regards to this program.
 
Planning committee members Louanne Theiss, Michelle Heim-Streeb and Bhagya Kolli have no conflicts of interest with regards to this program.
Planning committee member Dee Kassing rents out Medela and Ameda breast pumps, and sells Pumpin' Pal, Ameda and Medela spare parts and various specialty devices.



PROGRAM SCHEDULE 

7:30-8:00         Conference Registration/Check-in and Breakfast buffet                                                                                30 minutes

8:00-8:10         Introduction/opening remarks                                                                                                                      10 minutes

8:10-9:40         The Woman Behind the Breasts:  Understanding the Context of Infant Feeding Issues                                   90 minutes
                                    by Cynthia Good, MS, CDE, IBCLC, CATSM
9:40-9:50         Break                                                                                                                                                           10 minutes

9:50-10:50       My Brain is Doing What?  Bias and the Perinatal Care Provider                                                                     60 minutes
                                    by Cynthia Good, MS, CDE, IBCLC, CATSM

10:50-11:05     Break                                                                                                                                                             15 minutes

11:05-12:05     Management of Oversupply                                                                                                                           60 minutes
                                    By Divya Sinha Parikh, MD, IBCLC, FAAP

12:05-1:15       Lunch                                                                                                                                                             75 minutes

1:15-2:45        Sunlight Deficiency, Vitamin D and Lactation:  Helping Families Make Informed Decisions                              90 minutes
                                    by Cynthia Good, MS, CDE, IBCLC, CATSM

2:45-3:00       Dessert Break                                                                                                                                                 15 minutes

3:00-4:00       Brief Lactation Encounters:  Effective Counseling Techniques When Time is Limited                                      60 minutes
                                    by Cynthia Good, MS, CDE, IBCLC, CATSM

4:00-4:15        Closing and Evaluation                                                                                                                                   15 minutes



Session Descriptions:
THE WOMAN BEHIND THE BREASTS:  UNDERSTANDING THE CONTEXT OF INFANT FEEDING ISSUES
    A review of several models of context and their application to infant feeding issues and decisions. Provides lactation consultants and other perinatal health care providers with understanding and tools to work more compassionately and effectively with mothers from diverse backgrounds.

MY BRAIN IS DOING WHAT?  BIAS AND THE PERINATAL CARE PROVIDER
    Providing unbiased services is explicitly or implicitly mandated or recommended in codes of ethics and position statements in many fields, including those that involve the provision of lactation support. For example, IBCLCs are ethically required to “present information without personal bias” and to “treat all clients equitably without regard to age, ethnicity, national origin, marital status, religion, or sexual orientation.” Avoiding bias is not an act of will power or the natural result of “good character.” It requires ongoing development and application of specialized knowledge and skill. The field of cognitive psychology offers a wealth of research regarding bias. This session provides an overview of 1) the ethical call for the avoidance of bias by lactation specialists, 2) the nature of cognitive bias, 3) three bias-related cognitive processes that can unconsciously influence the thinking and behavior of lactation specialists, 4) risk factors for acting on bias, and 5) five strategies that can help lessen bias in lactation support services.

MANAGEMENT OF OVERSUPPLY
     Discussion of the various ways that hyperlactation has been described in the literature, including proposed endocrine and autocrine mechanisms that can lead to this condition, and health effects on the mother and baby.  Discussion of key questions to ask in order to take a focused history; exam findings to look for in mother and baby; discussion of management techniques including alteration of feeding and pumping patterns, herbal lactation suppressants, and medications shown to help reduce milk supply; discussion of initial management approach and when to refer to medical specialist for further care.

SUNLIGHT DEFICIENCY, VITAMIN D AND LACTATION: HELPING FAMILIES MAKE INFORMED DECISIONS
    An overview of the complex research base of information essential for facilitating informed decision making on vitamin D supplementation of the breastfed infant. Addresses risk factors for vitamin D deficiency and options for preventing vitamin D deficiency.

BRIEF LACTATION ENCOUNTERS:  EFFECTIVE COUNSELING TECHNIQUES WHEN TIME IS LIMITED
    The limited time in which many lactation specialists work with families means that only a portion of the support and information that is needed can be provided. Therefore, a critical goal of brief lactation encounters must be the initiation and nurturing of a process of learning and change that the family can sustain on their own after the encounter is over. This goal is also central to solution-focused brief therapy. This presentation offers an introduction to key concepts and techniques from solution-focused brief therapy and describes how they can be applied—in a non-psychotherapeutic manner—to the provision of lactation support and consulting. It includes practical tools that any lactation specialist can routinely use to work more effectively with families when time is limited, such as helping clients set goals that can be measured, looking for exceptions to the problem, and keeping track of progress through the use of scaling.

 
 
 

Register Now

Speaker Information

Cynthia Good, MS, CDE, IBCLC, CATSM

Cynthia Good, MS Clinical Psychology, is an International Board Certified Lactation Consultant, author, consultant, and internationally recognized speaker. She is also a Certified Diversity Executive and is Certified in Acute Traumatic Stress Management. She has a strong interest in the emerging field of lactational psychology. She is the Executive Director of LifeCircle Consulting. She formerly served as a mental health care provider, Research Associate in the Publications Department of La Leche League International, faculty of Parkland College, and Education Manager at the International Lactation Consultant Association. She has authored, contributed to, and provided editorial review of numerous publications related to lactation, culture, psychology, and social justice.

Divya Sinha Parikh MD, IBCLC, FAAP 

Divya Sinha Parikh MD, IBCLC, FAAP is a board certified pediatrician practicing in St. Louis, MO. She received her medical training at The University of Pittsburgh School of Medicine and completed her residency in general pediatrics at Rainbow Babies and Children’s Hospital at Case Western Reserve University. She formerly served on the Baby Friendly Hospital Initiative Committee at MetroHealth Hospital Systems in Cleveland, OH and created a breastfeeding medicine clinical rotation during residency. Her work has been presented in a workshop at the Academy of Breastfeeding Medicine Annual Meeting.

As an outpatient staff pediatrician and lactation consultant, she has extensive experience managing lactation concerns across age ranges from early infancy to toddlerhood. Within her practice, Dr. Parikh has taken an active interest in educating and mentoring current and aspiring breastfeeding providers. Outside of her practice, she is an active member of the Academy of Breastfeeding Medicine and Lactation Consultants of Metro St. Louis. 


No refunds of conference registration fee after February 20, 2019.

HOTEL ACCOMMODATIONS: The Four Points by Sheraton hotel will be offering room discounts to conference participants. Rooms will be offered at $75 per night, plus tax. These rooms are only available to book on or before February 4, 2019. The conference center is located within Four Points by Sheraton hotel. Call (888) 627-8246 and reference Edwardsville Region Breastfeeding Task Force. From Interstate 64, go North approximately 1/2 mile on IL Highway 159 (N. Illinois St) to Fountains Parkway. Turn right at Fountains Parkway (Town and Country Bank). The hotel is the second building on the left.

INFORMATION FOR PARENTS: 
Quiet, non-separating little ones, however they are fed, will be allowed to remain with their attendee-parent in the meeting room. Please be mindful that even happy baby noises make it difficult for others nearby to hear the speaker, and be ready to step out into the hall until your little one can be quiet again. Please bring with you whatever food your little one needs, as the Task Force can only provide food for the paid registrants.

Register Now
Pumping room available
Rooms available on site at reduced conference rates
highway access and many eateries near by